Louisiana, 2014

Tornadoes and Damaging Winds in Louisiana, September 2, 2014

September 2, 2014 · NWS SHV · 5 events in 3 counties and zones

Scattered to numerous showers and thunderstorms developed during the late morning through the afternoon hours on September 2nd across extreme Eastern Texas, North Louisiana, and Southern Arkansas. A couple of these storms became severe during the afternoon, with an EF-1 tornado touching down northeast of Mansfield in Desoto Parish.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered to numerous showers and thunderstorms developed during the late morning through the afternoon hours on September 2nd across extreme Eastern Texas, North Louisiana, and Southern Arkansas. A couple of these storms became severe during the afternoon, with an EF-1 tornado touching down northeast of Mansfield in Desoto Parish. This tornado snapped numerous trees just east of Clear Lake, where it crossed over the International Paper Plant, peeling back portions of the metal walls and roof. One car was flipped over, and numerous car windows were blown out as well at the IP Plant, as it tracked east into western Red River Parish. Several other trees were snapped across mainly open pasture, before the tornado crossed over Highway 1 and lifted prior to reaching the Red River. This parent thunderstorm re-intensified as it shifted northeast into southern Bienville Parish, where a large swath of 60+ mph winds blew across the western and central portions of the parish. This resulted in numerous trees being downed across the parish before weakening shortly there afterwards.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 2, 11:12 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Sep 2, 11:12 AM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1212 PM CDT TUE SEP 2 2014

.AVIATION...
EXPECT MOSTLY VFR FLIGHT WEATHER FOR THE 02/18Z TAFS.
HOWEVER...SCATTERED SHOWERS AND TSTMS WILL BRING BRIEF PERIODS
OF MVFR CIGS AND VSBYS. ACROSS DEEP EAST TEXAS INTO WESTERN
LOUISIANA...PRECIPITATION COVERAGE WILL BE HIGHER...SO EXPECT
LONGER PERIODS OF MVFR AND SOME BRIEF PERIODS OF IFR. MOST OF THE
CONVECTION WILL DISSIPATE AFTER 03/00Z. CONTINUING SOUTH TO
SOUTHWEST LOW LEVEL WINDS WILL BRING A RETURN OF WIDESPREAD MVFR
AND PATCHY IFR CIGS AFTER 03/06Z...WHICH WILL PERSIST TO AROUND 16Z.
SURFACE WIND THIS AFTERNOON SOUTH TO SOUTHWEST 10 TO 15 KTS...
HOWEVER EXPECT SOME DIRECTIONAL VARIABILITY DUE TO OUTFLOW BOUNDARIES
CAUSED BY THE CONVECTION AS WELL AS BRIEF WIND GUSTS UP TO 30 KTS.
/14/

&&

.PREV DISCUSSION... /ISSUED 1141 AM CDT TUE SEP 2 2014/

DISCUSSION...
QUICK UPDATE FOR TEMPERATURE TRENDS. CLOUDS OVERSPREADING AREAS
NORTH OF I-30 WILL LIKELY KEEP TEMPS FROM REACHING 90 DEGREES.
POPCORN SHOWERS ACROSS REMAINING PORTIONS OF SW AR WILL KEEP TEMPS
RIGHT AROUND 90 DEGREES. AND TEMPS MAY REMAIN CLOSE TO 90 DEGREES
IN EAST TX LAKES...WHERE TSTMS MOVG NWD INTO AREA. AS THESE
CONVECTIVE CELLS ARE NUMEROUS AT SOME OF THESE AREAS...BUT REMAIN
VERY SMALL IN DIAMETER...WILL PREVAIL CHANCE POP CATEGORIES./VII/.

PREV DISCUSSION... /ISSUED 1040 AM CDT TUE SEP 2 2014/

DISCUSSION...
MCC OVER SOUTHERN PLAINS STILL HAS NOT COMPLETELY LOST STEAM...AS
IT BEGINS TO SHIFT SOUTH INTO EXTREME NORTHERN CWA. INCREASED POPS
TO HIGH CHANCE FOR THIS AREA...ALONG WITH A CLOUD INCREASE TO
MOSTLY CLOUDY FOR THAT REGION. ALSO RAISED AFTN HIGHS TO MID 90S
FOR SOUTHERN CWA...AS 10 AM TEMPS ALREADY IN THE MID 80S/VII/.

PREV DISCUSSION... /ISSUED 449 AM CDT TUE SEP 2 2014/

DISCUSSION...
TODAY WILL BE QUITE INTERESTING TO WATCH AS SEVERAL FACTORS HAVE
RESULTED IN A COMPLEX FCST. FIRST...A FRONTAL BOUNDARY IS QUASI-
STATIONARY ALONG THE KS/OK BORDER WITH A LARGE COMPLEX OF TRAINING
CONVECTION HAVING DEVELOPED ALONG THE FRONT. A COUPLE OF THE HIGH
RES MODELS DEPICT THIS COMPLEX ORGANIZING AND DEVELOPING A STRONG
COLD POOL LATER THIS MORNING WHICH WOULD RESULT IN THIS SYSTEM
QUICKLY SURGING SSE TOWARDS THE CWA. LATEST RADAR LOOPS INDICATE A
FAIRLY CONSISTENT EWD MOTION BUT SOME SIGNS OF A SWD SURGE MAY BE
BEGINNING ALONG THE PORTION OF THE LINE W OF I-35. FARTHER
SE...SHWRS/TSTMS HAVE BEEN TRYING TO DEVELOP WELL AHEAD OF THIS
COMPLEX ALONG AN OUTFLOW BOUNDARY/GRAVITY WAVE THAT ORIGINATED FROM
THE INITIAL SUPER-CELLULAR ACTIVITY WHICH IS NOW MOVING INTO N
CNTRL AR. AT THIS TIME...THERE HAVE NOT BEEN ANY DEFINITIVE SIGNS
OF A STRONG ENOUGH COLD POOL TO SUPPORT THE SWD MOVEMENT OF THE
CONVECTIVE COMPLEX. HOWEVER...HAVE EXPANDED SLIGHT CHANCE POPS TO
COVER ALL BUT A SMALL PORTION OF E TX FOR THIS MORNING.

EVEN FARTHER SOUTH...A SURGE OF TROPICAL MOISTURE IS EXPECTED TO
MOVE INTO THE REGION IN ASSOCIATION WITH T.S. DOLLY. MOISTURE RICH
ATMOSPHERE IS ALREADY IN PLACE AND ISOLATED CONVECTION IS ALREADY
OCCURRING ALONG THE LA COAST. MODEL TRENDS HAVE BEEN SUPPORTING
INCREASED TSTM COVERAGE TODAY BOTH IN NUMBERS AND AREA AND LATEST
THINKING HAS NOT REALLY CHANGED. THEREFORE...POPS WERE INCREASED
AND EXPANDED NORTH AND WEST FOR THIS AFTERNOON.

CWA WILL BECOME SOMEWHAT CUTOFF FROM THE DEEPEST MOISTURE AS DOLLY
MOVES INTO MX. THIS SHOULD RESULT IN A RETURN TO MORE ISOLATED
AFTERNOON CONVECTION MAINLY ACROSS THE SE HALF OF THE AREA FOR
WEDNESDAY THROUGH FRIDAY. WEAK COLD FRONT IS EXPECTED TO FINALLY
MOVE INTO THE CWA ON SATURDAY AND EVENTUALLY STALL SOMEWHERE
ACROSS THE REGION...LIKELY NEAR OR JUST SOUTH OF I-20. SLIGHT
CHANCE TO CHANCE POPS WILL BE FAIRLY PERSISTENT FOR NEXT WEEKEND
WITH THE FRONT LINGERING AROUND THE AREA BUT CONFIDENCE IS NOT
HIGH IN THE PLACEMENT OF THE BEST RAIN CHANCES DUE TO UNCERTAINTY
WITH THE FRONTAL LOCATION. FRONT APPEARS TO DISSIPATE BY EARLY
NEXT WEEK BUT MEDIUM RANGE GUIDANCE SUGGESTS THERE MAY STILL BE
ENOUGH OF THE OLD BOUNDARY LINGERING TO SUPPORT SLIGHT CHANCE POPS.

DAYTIME TEMPERATURES ARE ALSO FAIRLY UNCERTAIN FOR MUCH OF THE
NEXT 7 DAYS. SHWRS/TSTMS OCCURRING AT A GIVEN LOCATION DURING PEAK
HEATING CAN HOLD TEMPS DOWN QUITE WELL AND COMPLETELY BUST A FCST.
ON THE OTHER HAND...LACK OF CONVECTION CAN ALSO LEAD TO TEMPS
BEING QUITE A BIT WARMER THAN ANTICIPATED. CURRENT THINKING IS
INCREASED CLOUD COVER SHOULD BE ABLE TO HOLD TEMPS DOWN A BIT EVEN
IN PLACES THAT MAY NOT EXPERIENCE A LOT OF TSTM ACTIVITY. AS A
RESULT...FCST KEEPS TEMPS GENERALLY SLIGHTLY ABOVE CLIMO UNTIL THE
WEEKEND. /09/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  95  74  95  75 /  20  10  10  20  10
MLU  75  94  73  95  72 /  30  20  20  20  10
DEQ  73  92  72  92  72 /  10  10  10  10  10
TXK  74  94  73  93  73 /  10  10  10  20  10
ELD  74  93  72  92  71 /  20  10  10  20  10
TYR  74  95  74  94  75 /  20  10  10  10  10
GGG  74  94  74  93  74 /  20  10  10  20  10
LFK  76  93  74  95  74 /  30  20  10  30  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Sep 2, 10:53 AM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1153 AM CDT TUE SEP 2 2014

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-031700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1153 AM CDT TUE SEP 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NUMEROUS SMALL SHOWERS...AND A FEW THUNDERSTORMS...CAN BE EXPECTED
THIS AFTERNOON AND EARLY EVENING. RAINFALL MAY BE HEAVY...BUT VERY
BRIEF. HOWEVER...NO STRONG THUNDERSTORM ACTIVITY IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON...ESPECIALLY ACROSS PORTIONS OF NORTHERN
LOUISIANA...SOUTH OF INTERSTATE 20.  A WEAK COLD FRONT IS
EXPECTED TO MOVE INTO THE REGION ON SATURDAY...POSSIBLY BRINGING
AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS. HOWEVER...NO
ORGANIZED HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED FOR THIS AFTERNOON OR TONIGHT.

VII

The radar

The Shreveport radar (KSHV), 42 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 tornado. Local standard time, as filed.

Tornado, De Soto

When
September 2, 1:09 PM CST to 1:18 PM CST
Where
De Soto County, 5.15 mi NNE of Carmel to 6.1 mi NNE of Goss
Rating
EF1
Path length
3.6 mi
Path width
350 yd
Continued into
Red River, La (SHV)
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
32.147, -93.583

An EF1 tornado touched down on La Coupe Road where it peeled back the metal roof of a barn. This tornado also snapped numerous large limbs, some of which landed on a home before continuing east across the International Paper Plant. Portions of the metal walls and roof at the IP Plant were peeled back with several trees snapped. One car was flipped over and numerous car windows were blown out. The tornado continued east across sample road before entering western Red River Parish.

Tornado, Red River

When
September 2, 1:18 PM CST to 1:24 PM CST
Where
Red River County, 2.84 mi WSW of Westdale to 1.5 mi S of Westdale
Rating
EF1
Path length
2.44 mi
Path width
350 yd
Reported by
NWS Storm Survey
Coordinates
32.148, -93.521

This tornado was a continuation from the tornado that first touched down in Northeast De Soto Parish. Once in Red River Parish, the tornado tracked across mainly open pasture north of Hwy. 509, snapping several trees as it crossed the Red River.

Thunderstorm Wind, Bienville

When
September 2, 1:55 PM CST
Where
Bienville County, Ringgold
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.330, -93.280

Several trees were downed in and around the community of Ringgold, Louisiana.

Thunderstorm Wind, Bienville

When
September 2, 2:02 PM CST
Where
Bienville County, Castor
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.250, -93.170

Several trees were downed in and around the community of Castor, Louisiana.

Thunderstorm Wind, Bienville

When
September 2, 2:02 PM CST
Where
Bienville County, 0.9 mi SE of Jamestown
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
32.340, -93.210

Several trees were downed in the village of Jamestown, Louisiana.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2014Every state in 2014This day in weather historyThe tornado archive for Louisiana, 2014Warnings in Louisiana, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537556, 537557, 537558, 537559, 537560.